News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: Fast Heart Beat Related To Caffiene, Alcohol, Pills


 Stormy94 - Sat Nov 15, 2008 8:01 am

I'm a 17 year old female with an average heart rate of 70 bpm. Recently I have been having palpitatons/fast hearbeat which usually seems to be induced by drinking coffee or alcohol. When I drink alcohol, I usually drink a very small amount of vodka, my heart goes up to 120-130 bpm. I have switched to decaf coffee, but even drinking a small amount of that can still speed my heart up to 100 bpm or more. Aslo I took just half a trazodone a few weeks ago, then had a heart rate of 130 bpm.

Ususally when these episodes of fast heartbeat occur they will last around an hour and then my heart will slow down to normal, but it still bothers me a lot because it's very unsettling and I get very dizzy and kind of nauseaus.

Also at random times my chest feels very tender and I will have brief sharp pains in the middle of my chest, and occasionally I have trouble breathing.

So I would like to know if all this is normal because it's never happened before, it has only been for the past month or two.

Any help would be greatly appreciated!
 John Kenyon, CNA - Wed Nov 19, 2008 10:44 pm

User avatar Hello -

While caffeine has a very clear cut and well-established realtionship to increased heart rate and palpitations/premature heartbeats/etc., it isn't as well known that even decaffeinated coffee still contains some caffeine, and some people are just sensitive enough to have some effects from it, although it is far less common that with regular coffee. Also, alcohol, in sensitive people, can cause the same symptoms and, in most people, will produce at least some increase in heart rate anyway. This is because alcohol causes a reflex dilation of blood vessels (causing that "warm" feeling that seems so pleasant as a rule, when having had a drink or two), and the more, up to a point, the greater the effect. When this happens, blood pressure drops due to the blood vessels' capacity being increased. As a result of this, the heart is programmed to respond by speeding up its rate to compensate for the drop in pressure. It's a subtle mechanism but the effect is pretty commonly reported. So yes, that's all normal. Trazadone (and other tricyclic drugs) are often responsible for increased heart rate as well.

Tenderness upon manual pressure on the chest, as well as "brief, sharp pains" in the chest are, together or separately, not symptoms of heart disease, but usually of either anxiety and/or inflammation of the cartilage where the ribs connect to the sternum. This is called costochondritis and usually responds to over-the-counter anti-inflammatories such as Advil or Aleve, as directed on the label.

What you've been experiencing is well within the range of normal, given the provocations (alcohol, caffeine and even reduced caffeine). You sound like an otherwise very healthy 17 year old woman.

I hope this is helpful to you. Best of luck to you, and please follow up here as needed.
 Stormy94 - Thu Nov 20, 2008 3:48 pm

Thanks doc, I'm relieved to know what I'm experiencing is normal.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here